Archive for Mathematical Logic

, Volume 57, Issue 3–4, pp 453–472 | Cite as

Scott sentences for certain groups

Article
  • 22 Downloads

Abstract

We give Scott sentences for certain computable groups, and we use index set calculations as a way of checking that our Scott sentences are as simple as possible. We consider finitely generated groups and torsion-free abelian groups of finite rank. For both kinds of groups, the computable ones all have computable \(\varSigma _3\) Scott sentences. Sometimes we can do better. In fact, the computable finitely generated groups that we have studied all have Scott sentences that are “computable d-\(\varSigma _2\)” (the conjunction of a computable \(\varSigma _2\) sentence and a computable \(\varPi _2\) sentence). In [9], this was shown for the finitely generated free groups. Here we show it for all finitely generated abelian groups, and for the infinite dihedral group. Among the computable torsion-free abelian groups of finite rank, we focus on those of rank 1. These are exactly the additive subgroups of \(\mathbb {Q}\). We show that for some of these groups, the computable \(\varSigma _3\) Scott sentence is best possible, while for others, there is a computable d-\(\varSigma _2\) Scott sentence.

Keywords

Index sets Scott sentences Computable infinitary formulas Computable groups 

Mathematics Subject Classification

03D45 03C57 20E34 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alvir, R., Knight, J.F., McCoy, C.: Complexity of Scott sentencesGoogle Scholar
  2. 2.
    Ash, C.J., Knight, J.F.: Computable Structures and the Hyperarithmetical Hierarchy. Elsevier, Amsterdam (2000)MATHGoogle Scholar
  3. 3.
    Beaumont, R.A., Zuckerman, H.S.: A characterization of the subgroups of the additive rationals. Pacific Journal of Mathematics 1, 169–177 (1951)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Benois, M.: Parties rationnells du group libre. C. R. Acad. Sci. Paris Ser. A-B 269, 1188–1190 (1969)MATHGoogle Scholar
  5. 5.
    Calvert, W., Cummins, D., Knight, J.F., Miller, S.: Comparing classes of finite structures. Algebra Log. 43, 374–392 (2004)CrossRefMATHGoogle Scholar
  6. 6.
    Calvert, W.: The isomorphism problem for classes of computable fields. Arch. Math. Log. 75, 327–336 (2004)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Calvert, W.: The isomorphism problem for computable abelian p-groups of bounded length. J. Symb. Log. 70, 331–345 (2005)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Calvert, W., Harizanov, V.S., Knight, J.F., Miller, S.: Index sets of computable structures. Algebra Log. 45, 306–315 (2006)CrossRefMATHGoogle Scholar
  9. 9.
    Carson, J., Harizanov, V., Knight, J.F., Lange, K., McCoy, C., Morozov, A., Quinn, S., Safranski, C., Wallbaum, J.: Describing free groups. Trans. Am. Math. Soc. 364, 5715–5728 (2012)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Csima, B.F., Montalbán, A., Shore, R.A.: Boolean algebras, Tarski invariants, and index sets. Notre Dame J. Form. Log. 47, 1–23 (2006)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Dobritsa, V.P.: Complexity of the index set of a constructive model. Algebra Log. 22, 269–276 (1983)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Goncharov, S.S., Knight, J.F., Harizanov, V., Shore, R.A.: \(\varPi ^1_1\) relations and paths through \(\cal{O}\). J. Symb. Log. 69, 585–611 (2004)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Goncharov, S.S., Knight, J.F.: Computable structure and non-structure theorems. Algebra Log. 41, 351–373 (2002)CrossRefMATHGoogle Scholar
  14. 14.
    Harrison-Trainor, M., Ho, M-C.: On optimal Scott sentences of finitely generated algebraic structures (pre-print)Google Scholar
  15. 15.
    Ho, M.: Describing groups. Proc. Am. Math. Soc 145, 2223–2239 (2017)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Kapovich, I., Schupp, P.E.: Genericity, the Arzhantseva–Ol’shanskii method, and the isomorphism problem for one-relator groups. Math. Ann. 331, 1–19 (2005)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Kharlampovich, O., Myasnikov, A.: Elementary theory of free non-abelian groups. J. Algebra 302, 451–552 (2006)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Keisler, H.J.: Model Theory for Infinitary Logic. North-Holland, Amsterdam (1971)MATHGoogle Scholar
  19. 19.
    Knight, J.F., McCoy, C.: Index sets and Scott sentences. Arch. Math. Log. 53, 519–524 (2014)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Lempp, S., Slaman, T.A.: The complexity of the index sets of the \(\aleph _0\)-categorical theories and of Ehrenfeucht theories. Adv. Log. Contemp. Math. 425, 43–47 (2007)CrossRefMATHGoogle Scholar
  21. 21.
    Lyndon, R.C., Schupp, P.E.: Combinatorial Group Theory. Springer, Berlin (1977)MATHGoogle Scholar
  22. 22.
    McCoy, C., Wallbaum, J.: Describing free groups, Part II: \(\varPi ^0_4\) hardness and no \(\varSigma ^0_2\) basis. Trans. of the Amer. Math. Soc. 364, 5729–5734 (2012)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Rabin, M.O.: Computable algebra, general theory, and theory of computable fields. Trans. Am. Math. Soc. 95, 341–360 (1960)MathSciNetMATHGoogle Scholar
  24. 24.
    Raz, A.: Index sets of some computable group. Ssenior Thesis, Wellesley College (2014)Google Scholar
  25. 25.
    Sela, Z.: Series of six papers appearing. In: Publications Mathématiques Institute des Hautes Études Scientiques, Israel Journal of Mathematics and Geometric and Functional AnalysisGoogle Scholar
  26. 26.
    Scott, D.: Logic with denumerably long formulas and finite strings of quantifiers. In: Addison, J., Henkin, L., Tarski, A. (eds.) The Theory of Models, pp. 329–341. North-Holland, Amsterdam (1965)Google Scholar
  27. 27.
    Sipser, M.: Introduction to the Theory of Computation. PWS Publishing Company, Boston (1997)MATHGoogle Scholar
  28. 28.
    Soare, R.I.: Computability Theory and Applications: The Art of Classical Computability. Computability in Europe Series. Springer, Berlin, Heidelberg (2016)MATHGoogle Scholar
  29. 29.
    Szmielew, W.: Elementary properties of abelian groups. Fund. Math. 41, 203–271 (1955)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    White, W.: Characterizations for Computable Structures, PhD dissertation, Cornell University, (2000)Google Scholar
  31. 31.
    White, W.: On the complexity of categoricity in computable structures. Math. Log. Q. 49, 603–614 (2003)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.University of Notre DameNotre DameUSA
  2. 2.Brown UniversityProvidenceUSA

Personalised recommendations